Exogenous Estrogen Therapy, Testicular Cancer, and the Male to Female Transgender Population

A Case Report

Gursimran Chandhoke; Bobby Shayegan; Sebastien J. Hotte

Disclosures

J Med Case Reports. 2019;12(373) 

In This Article

Case Presentation

A previously healthy 38-year-old Caucasian male to female transgender patient was placed on hormonal therapy for 15 months with estradiol 2 spironolactone while awaiting gender re-assignment surgery. There was no other previous past medical or surgical history. She was not taking any other medications and had a non-anaphylactic allergy to penicillins. She is married with two children and is employed as a truck driver. She never uses recreational drugs, has an infrequent alcohol intake (< 1/week), and is an ex-tobacco smoker. There was no family history of TC.

In early 2016, she developed progressive right-sided scrotal swelling, abdominal and back pain, fatigue, and weight loss of 7 kg. With ongoing pain, she presented to our Emergency Department in June 2016. On presentation her vital signs were 36.1 °C, heart rate (HR) 99 beats per minute, blood pressure (BP) 169/97, and 99% on room air with 18 respirations a minute. A clinical examination revealed no focal neurological deficits, normal cardiorespiratory examinations, palpable adenopathy in the left supraclavicular fossa but no palpable axillary or inguinal adenopathy. Her abdomen was soft and non-tender, there was no organomegaly, and a genitourinary examination revealed a large right-sided testicular mass. A computed tomography (CT) scan of her abdomen/pelvis identified a right groin lesion measuring 6.4 × 4.9 × 6.3 cm, and a retroperitoneal mass (11.5 × 10.6 × 17.4 cm) causing right-sided hydronephrosis (see Figure 1a). Furthermore, an extensive deep vein thrombosis (DVT) involved the common iliac and femoral vessels. Lastly, there were pathologically enlarged lymph nodes in the celiac axis, retrocrural space, and external iliac chains. A CT scan of her thorax revealed left-side neck adenopathy measuring 3 × 3 cm but no parenchymal lung lesions were noted. Laboratory investigations revealed: hemoglobin 103 g/l, white blood cells (WBC) 10.9 × 109/L (absolute neutrophil count of 8.9), platelets of 446 × 109/L, sodium 130 mmol/L, potassium 4.2 mmol/l, creatinine 127 umol/L, with remaining extended electrolytes (Ca, Mg) and liver panel within normal limits. At the time of diagnosis, lactate dehydrogenase (LDH) was 5294 U/L and the tumor markers alpha-fetoprotein (AFP) and beta-human chorionic gonadotrophin (β-HCG) were < 2.5 μg/L and 2526 IU/L, respectively. Overall her clinical stage was IIIC (Tx,N3,M1a,S3).

Figure 1.

a Pre-treatment computed tomography scan of the abdomen revealing a large, 11 cm retroperitoneal mass causing right-sided hydronephrosis. b Post-treatment (four cycles of bleomycin, etoposide, and cisplatin) computed tomography scan of the abdomen showing significant interval decrease in the retroperitoneal mass. Arrows are pointing to the retroperitoneal mass. Pre and post treatment

She was seen by the Thrombosis and Interventional Radiology services; she was started on dalteparin for anticoagulation, and a nephrostomy tube was inserted on the right side.

While it would be standard practice to pursue a radical orchiectomy prior to the initiation of chemotherapy this was deferred in this case for a variety of reasons. First, it was felt that an early initiation of chemotherapy was indicated to reduce the high burden of disease as she was highly symptomatic and unstable. Second, given the extensive clot burden, there were concerns with the early interruption of anticoagulation for a surgical procedure. Last, although the left-sided neck disease could have been biopsied for diagnosis, it was felt to be too risky given its location relative to vascular structures.

Immediately following this, Medical Oncology initiated treatment with chemotherapy using bleomycin, etoposide, and cisplatin (BEP) and advised our patient to discontinue hormonal therapy.

Given the overall burden of disease, a decision was made to pursue four cycles of chemotherapy with BEP which was given between June 2016 and October 2016. Tumor markers following the completion of treatment were AFP 2.7 μg/L, β-HCG 2.4 IU/L, and LDH 247 U/L.

She then underwent a radical right inguinal orchiectomy in October 2016 (preoperatively she received 2 grams of cefazolin intravenously) with pathology revealing scarring related to treatment effect but no evidence of malignancy. Re-staging CT scans revealed a residual retroperitoneal mass measuring 6.1 cm × 2.4 cm and persistent thrombosis of the inferior vena cava (IVC; Figure 1b).

With a residual mass, she was referred to Uro-oncology in November 2016 for consideration of a retroperitoneal lymph node dissection. Ultimately, the decision was made to follow this residual mass with serial positron emission tomography (PET) and CT scans. The basis for this was twofold. First, the elevated β-HCG, the normal AFP, and overall clinical picture suggested that this was a seminoma, and second, the location of the lesion would result in a surgical risk and morbidity that would outweigh any potential benefit. Since then routine scans have been completed every 3 months with no evidence of disease recurrence.

In November 2016, following the completion of chemotherapy, because of the persistence of thrombosis on imaging, and our patient's wish to restart therapy with estrogen (this was based on her desire to continue with the transition from male to female) she was switched from dalteparin to rivaroxaban 20 mg orally once a day. She was counseled on the risk of thrombosis with the resumption of exogenous estrogen therapy, and there was a discussion surrounding the experimental evidence suggesting a possible link between estrogens and TC.

As of June 2018, she has shown no evidence of recurrence; her AFP and β-HCG remain within normal limits. She undertook orchiectomy of the remaining testicle in August 2017, which showed no evidence of malignancy or other significant pathology. She continues with indefinite anticoagulation given her ongoing use of exogenous estrogen.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....